Virginia, 2018

Flash Flood and Damaging Wind in Virginia, June 26, 2018

June 26, 2018 · NWS MRX · 2 events in 1 county or zone

A few thunderstorms developed over the higher terrain producing some flooding and minor wind damage in an unstable atmosphere ahead of a squall line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few thunderstorms developed over the higher terrain producing some flooding and minor wind damage in an unstable atmosphere ahead of a squall line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 26, 9:17 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 26, 9:17 AM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1017 AM EDT Tue Jun 26 2018

.DISCUSSION...Forecast for remainder of today looks reasonable
overall, with best coverage of showers and thunderstorms expected
to be north closest to what is left of a weak and nearly
stationary frontal boundary. However, will beef up PoPs a bit
across the south as convective energy will be increased there
with expected solar heating. Still appears strong winds will be
the primary threat with any strong to severe storms and will keep
mention in the HWO. Will tweak some temps, dew points, and sky.
Update out soon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             91  71  89  73 /  50  30  60  40
Knoxville McGhee Tyson Airport, TN  88  69  86  71 /  60  30  60  60
Oak Ridge, TN                       87  70  86  73 /  60  40  60  60
Tri Cities Airport, TN              83  66  83  68 /  60  30  70  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jun 26, 2:14 AM EST, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
314 AM EDT Tue Jun 26 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270715-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
314 AM EDT Tue Jun 26 2018 /214 AM CDT Tue Jun 26 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Strong to severe storms are expected this afternoon with damaging
winds being the primary threat. Hail up to quarter size and
localized flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are expected to develop over the Southern
Appalachian Region Wednesday afternoon. A few of these storms may
become strong or severe, producing damaging winds, hail and heavy
rainfall with localized flash flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this afternoon and again on
Wednesday afternoon.

In the hours before

Special weather statement, Jun 26, 4:23 AM EST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Morristown TN
523 AM EDT TUE JUN 26 2018

TNZ040-041-070-261015-
Cocke Smoky Mountains TN-Jefferson TN-Northwest Cocke TN-
523 AM EDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND COCKE
COUNTIES UNTIL 615 AM EDT...

At 522 AM EDT, Doppler radar was tracking a strong thunderstorm over
Baneberry, or near Dandridge, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Newport, Baneberry, Parrottsville, Bybee, Del Rio, Hartford and Round
Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3579 8303 3579 8308 3578 8310 3599 8338
      3608 8334 3610 8324 3608 8323 3610 8323
      3606 8303 3595 8291 3578 8299 3577 8300
TIME...MOT...LOC 0922Z 290DEG 17KT 3602 8330

05/MA
Special weather statement, Jun 26, 5:07 AM EST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
607 AM EDT TUE JUN 26 2018

TNZ016-039-261100-
Hamblen TN-Hawkins TN-
607 AM EDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS AND
NORTHEASTERN HAMBLEN COUNTIES UNTIL 700 AM EDT...

At 607 AM EDT, Doppler radar was tracking a strong thunderstorm near
Bean Station, or 8 miles northeast of Morristown, moving east at 15
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morristown, Rogersville, Bean Station, Russellville, Bulls Gap,
Mooresburg, St. Clair and McCloud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3638 8295 3632 8295 3628 8301 3627 8302
      3628 8303 3620 8312 3628 8328 3628 8327
      3630 8326 3632 8328 3633 8326 3635 8326
      3637 8328 3640 8327
TIME...MOT...LOC 1007Z 285DEG 12KT 3633 8323

05/MA

The radar

The Jackson,KY radar (KJKL), 94 km away, was scanning. The volume nearest the first event began at 15:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Wise

When
June 26, 10:20 AM EST
Where
Wise County, 1.33 mi ESE of Stephens
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.976, -82.576

Several trees were reported down in Wise.

Flash Flood, Wise

When
June 26, 10:20 AM EST to 11:30 AM EST
Where
Wise County, 1 mi W of Pound to 1.5 mi S of Pound
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.130, -82.638

Water covered parts of Route 23.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755055, 772518.